Minnesota, 2016Hail and Damaging Winds in Minnesota, July 21, 2016
July 21, 2016 · NWS MPX · 12 events in 9 counties and zones
A large complex of thunderstorms that originally developed across North Dakota Saturday evening, moved eastward across northern and central Minnesota early Sunday morning, July 21st. Along the leading edge of these thunderstorms, severe winds developed as the storms bowed out.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $25,000
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of thunderstorms that originally developed across North Dakota Saturday evening, moved eastward across northern and central Minnesota early Sunday morning, July 21st. Along the leading edge of these thunderstorms, severe winds developed as the storms bowed out. Several measured wind gusts occurred in central Minnesota with trees blown down. These storms weakened some as they moved southeast into east central Minnesota where a few trees were damaged. A few pictures of the tree damage were posted on social media.
A second area of severe thunderstorms developed behind this complex in west central Minnesota and produced a few wind damage reports along with large hail in central Minnesota between 3 and 5 AM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 20, 10:09 PM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 20, 10:09 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1109 PM CDT WED JUL 20 2016
.UPDATE...For 06z aviation discussion below
&&
.SHORT TERM...(This evening through Thursday)
Issued at 320 PM CDT Wed Jul 20 2016
It's hot! Temperatures this afternoon have risen into the upper
80s to mid 90s area wide, but dew points have been the main story
today. Those have ranged from the low 70s to lower 80s making for
heat indices up to 110 degrees at some locations in Minnesota. Low
clouds have finally dissipated as dew point depressions have
risen. Expecting mainly clear skies through Thursday morning.
There is an outside chance of a few storms north of I-94 and east
of I-35 later tonight as a short wave tracks across northern
Minnesota, but 700 mb temps are +13 to +15C so there is a very
good chance we'll remain capped. The CAMs seem to concur.
The cold front will begin to sink south into central Minnesota
Thursday afternoon. This is important for three reasons. One, the
thermal ridge aloft just preceding the front will be directly
overhead tomorrow afternoon during peak heating. 925 mb temps of
+30C would normally support highs in the lower 100s, which is
what occurred the last time we hit 100+ in 2012. Two, dew point
pooling should also occur ahead of the front. It is unclear how
much this will affect temperatures. Dew points will drop behind
the front while the thermal ridge remains in place, so it is
conceivable temperatures will actually warm a bit more behind it
across west central to northeast Minnesota, similar to what the
GFS is showing with its 103 degree temp at St. Cloud. And three,
the front would provide a focus for storm development. It's
possible a storm or two may fire along it across the far north,
but unlikely elsewhere with +15C temps at 700 mb.
Wouldn't be surprised if a couple locations did hit 100,
especially in the metro, but the possibility of high clouds and
dew point pooling should keep temps in the mid to upper 90s.
It's kind of a moot point anyway with heat index values in the
105 to 115 degree range. An Excessive Heat Warning is in effect
for the whole CWA Thursday.
.LONG TERM...(Thursday night through Wednesday)
Issued at 320 PM CDT Wed Jul 20 2016
The long term concerns remain thunder threat Thursday night and
residual heat for Friday. Then the continuation of fairly zonal
type flow pattern/active weather across the area.
The atmosphere appears to be capped as the thermal ridge drops
south over the region with the front. Will continue the slight
chance pops over the far east and south portion of the area...on
the edge of this cap as it drops south. This will leave much of
the area dry Thursday night with the fropa. Instability and deep
layer shear will be strong enough for at least strong storms if
the should develop.
The cool front will sag into northern Iowa by 12z Friday with
somewhat drier dewpoints dropping into at least the northern cwa.
We did trim the heat headlines for Friday...confining them to
about the southern half of the area as heat indices drop back
through the mid/upper 90s. This may have to be trimmed further if
current lower dewpoint trends continue.
The next significant threat of showers and storms moves in later
friday night and lingers through Saturday night as we see return
flow/waa thunder moving in later Friday night and the upper
trough/front moving through the area Saturday/Saturday night.
Models in good agreement with this overall pattern...so we will
continue with the likely chances spreading west to east during
this period. The severe weather threat will remain as
well...associated with the fropa. Heavy rainfall is also a good
likelihood considering high PW's working ahead of the front.
Drier conditions are expected Sunday into Monday night before the
approach of the next system toward midweek next week.
Temperatures should continue to trend above normal through this
forecast period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1110 PM CDT Wed Jul 20 2016
Keeping a close eye on the potential for thunderstorms overnight.
Have tweaked the area for thunderstorm chances a bit farther south
overnight, but still banking on the mid level cap to suppress
activity from expanding as far south as KMSP. Still expect KRNH
and KEAU to have a slightly better chance due to their proximity
on the edge of the mid level CAP, so have included Prob30 chances
for 10z-13z Thu. Have also included a mention of MVFR cigs, given
the deck of clouds circa 2KFT that developed from central MN into
central WI. Sct-bkn mid/high clouds are expected to prevail
Thursday as the heat builds. Southeast winds 7-10 kts shift to
south then southwest on Thursday.
KMSP...
As mentioned above, currently anticipate the area of SHRA/TS to
stay north/east of the site, but it is a low confidence forecast.
MVFR bkn layer will fleet in and out of KMSP overnight as well.
/OUTLOOK FOR KMSP/
Thu...VFR. Wind SSW at 5-10kts.
Fri...VFR. Chc -TSRA late. Wind SE 5 kt.
Sat...VFR. Chc -TSRA late. Wind S-SE 5-10 kt.
&&
.MPX Watches/Warnings/Advisories...
WI...Excessive Heat Warning until 7 PM CDT Friday for WIZ024-026.
Excessive Heat Warning from noon to 10 PM CDT Thursday for
WIZ014>016-023-025-027-028.
MN...Excessive Heat Warning until 7 PM CDT Friday for MNZ054-056-
060>070-073>078-082>085-091>093.
Excessive Heat Warning until 10 PM CDT Thursday for MNZ041>045-
047>053-055-057>059.
&&
Thu...VFR. Wind SSW at 5-10kts.
Fri...VFR. Chc -TSRA late. Wind SE 5 kt.
Sat...VFR. Chc -TSRA late. Wind S-SE 5-10 kt.
SHORT TERM...BORGHOFF
LONG TERM...DWE
AVIATION...LSHazardous weather outlook, Jul 20, 12:28 PM CST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
128 PM CDT WED JUL 20 2016
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
128 PM CDT WED JUL 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT WAVE WILL BEGIN TO UNFOLD TODAY WITH AFTERNOON HEAT
INDICES FROM 100 TO 110 DEGREES. THE RISK FOR HEAT ILLNESS WILL
INCREASE FOR THOSE OUTDOORS FOR PROLONGED PERIODS OF TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DANGEROUS HEAT WILL CONTINUE ON THURSDAY AND LAST INTO FRIDAY
WITH AFTERNOON HEAT INDICES FROM 100 TO 110 DEGREES.
THERE ARE CHANCES FOR A FEW THUNDERSTORMS ON THURSDAY ACROSS
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. THE THREAT FOR
SEVERE WEATHER IS LOW AT THIS TIME.
MORE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE PLANNING AREA
FRIDAY NIGHT INTO SUNDAY. A FEW OF THESE STORMS COULD BE SEVERE
AS WELL AS CONTAIN HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 21, 12:40 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
140 AM CDT THU JUL 21 2016
MNZ041>043-210745-
TODD-MORRISON-DOUGLAS-
140 AM CDT THU JUL 21 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TODD...DOUGLAS AND
NORTHWESTERN MORRISON COUNTIES...
AT 140 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF LEADER TO NEAR
HEWITT TO NEAR FERGUS FALLS. MOVEMENT WAS SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...CROW WING STATE PARK...STAPLES...BROWERVILLE...
CLARISSA...MOTLEY...EVANSVILLE...EAGLE BEND...CARLOS...
STAPLES AIRPORT...BERTHA AND BRANDON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 81 AND 101.
U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 103 AND 133.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 189 AND 219.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
CENTRAL MINNESOTA.
LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
4633 9443 4629 9435 4627 9434 4623 9440
4618 9437 4608 9456 4576 9576 4610 9577
4611 9515 4635 9516 4637 9512
TIME...MOT...LOC 0640Z 293DEG 28KT 4658 9454 4631 9513 4623 9605
SPDThunderstorm Wind, Douglas
- When
- July 21, 1:00 AM CST
- Where
- Douglas County, 2.76 mi S of Millerville to 2.45 mi S of Millerville
- Measured
- 56 kt (64 mph) estimated gust
- Crop damage
- $25,000
- Reported by
- Public
- Coordinates
- 46.030, -95.570
Trees were blown down south of Millerville on County Road 7. There was also crop damage in the same area.
Thunderstorm Wind, Morrison
- When
- July 21, 1:25 AM CST
- Where
- Morrison County, 0.48 mi E of Little Falls to 2.19 mi ENE of Little Falls
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.980, -94.360
Several trees were blown down in Little Falls.
Thunderstorm Wind, Stearns
- When
- July 21, 2:15 AM CST
- Where
- Stearns County, 4.07 mi SE of Luxemburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.401, -94.202
A large tree was blown down south of St. Cloud, near County Road 7 and 192nd Street.
Thunderstorm Wind, Isanti
- When
- July 21, 2:36 AM CST
- Where
- Isanti County, 0.84 mi SE of Spencer Brook
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.520, -93.440
Several large tree limbs and a few small trees were toppled near Spencer Brook.
Thunderstorm Wind, Sherburne
- When
- July 21, 2:40 AM CST to 2:42 AM CST
- Where
- Sherburne County, 2.53 mi NW of Elk River
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 45.330, -93.610
Several large trees were blown down northwest of Elk River.
Thunderstorm Wind, Chisago
- When
- July 21, 3:00 AM CST to 3:05 AM CST
- Where
- Chisago County, 0.84 mi SE of Chisago City to 0.91 mi WNW of Lindstrom
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.370, -92.890
Several large trees, up to 5 feet in diameter, were blown down south of Chisago Lakes and into Chisago Lakes Township.
Thunderstorm Wind, Hennepin
- When
- July 21, 3:08 AM CST
- Where
- Hennepin County, 2.36 mi SW of Plymouth
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 45.008, -93.507
A few small trees were blown down near Highway 101 and 26th Avenue, southwest of Plymouth. One tree landed on a home and damaged their roof.
Thunderstorm Wind, Anoka
- When
- July 21, 3:10 AM CST
- Where
- Anoka County, 0.85 mi NE of Coon Rapids
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 45.180, -93.310
Trees were blown down near Coon Rapids.
Thunderstorm Wind, Anoka
- When
- July 21, 3:12 AM CST to 3:16 AM CST
- Where
- Anoka County, 0.73 mi NNW of Lexington to 0.86 mi E of Circle Pines
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 45.140, -93.255
A few trees were blown down between Blaine and Circle Pines.
Thunderstorm Wind, Douglas
- When
- July 21, 3:25 AM CST
- Where
- Douglas County, 0.84 mi NE of Carlos
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.980, -95.290
Several large tree branches were blown down in Carlos.
Thunderstorm Wind, Dakota
- When
- July 21, 3:35 AM CST
- Where
- Dakota County, 0.7 mi S of West St Paul to 0.85 mi SE of West St Paul
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 44.890, -93.049
Trees and power lines were blown down in South St. Paul.
Hail, Morrison
- When
- July 21, 5:00 AM CST
- Where
- Morrison County, 0.48 mi E of Little Falls
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 45.980, -94.360
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 21 to 24, 201629 injured · 20 events
- Rip Current in North Carolina, July 21, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 21, 2016$201,000 · 1 in hail · 29 events
- Flash Flooding and Hail in Wisconsin, July 21, 2016$211,000 · 1 in hail · 25 events
- Damaging Winds in Michigan, July 21, 2016$294,000 · 78 kt wind · 17 events
- Damaging Winds in Wisconsin, July 21, 2016$350,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Georgia, July 21, 2016$209,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Florida, July 21, 20161 injured · $51,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 21, 2016$50,000 · 55 kt wind · 2 events
- Lightning Strike in Florida, July 21, 2016$50,000 · 1 event
- Hail and Damaging Winds in Indiana, July 21, 20163 injured · 55 kt wind · 6 events
- Damaging Wind in Illinois, July 21, 2016$40,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644824, 644825, 644827, 644828, 644830, 644829, 647328, 644831, 644832, 644834, 644835, 644823.